Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 21, 2020, 8:43 PM CDT for McLeod County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2020, 8:43 PM CDT (01:43 UTC)
- Expired
- Aug 21, 2020, 9:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
County McLeod County, MN
The radar
The Minneapolis radar (KMPX), 63 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2353 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580
WWUS83 KMPX 220143
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
843 PM CDT Fri Aug 21 2020
MNZ058-059-065>068-220230-
McLeod-Carver-Sibley-Renville-Meeker-Wright-
843 PM CDT Fri Aug 21 2020
...A LINE OF STORMS WILL AFFECT SOUTHWESTERN WRIGHT...SOUTHEASTERN
MEEKER...WESTERN SIBLEY...MCLEOD...NORTHWESTERN CARVER AND EASTERN
RENVILLE COUNTIES...
At 843 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Watkins to near Litchfield to near
Hector to near Morton. Movement was east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Hutchinson, Glencoe, Montrose, Cokato, Winsted, Howard Lake, Lester
Prairie, Dassel, Winthrop, Fairfax, Hector and Bird Island.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.
LAT...LON 4510 9388 4489 9397 4463 9424 4448 9440
4457 9503 4480 9487 4509 9451 4513 9449
TIME...MOT...LOC 0143Z 291DEG 30KT 4525 9438 4508 9445 4476 9475 4453
9503
$$
JLTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 21, 8:06 PM CDT, 37 minutes earlier.
Area forecast discussion, Aug 21, 8:06 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 806 PM CDT Fri Aug 21 2020 .UPDATE... Issued at 720 PM CDT Fri Aug 21 2020 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Saturday night) Issued at 258 PM CDT Fri Aug 21 2020 The surface trough over the Dakotas will shift into Minnesota tonight and Saturday, while a shortwave trough tops the western ridge. Expect the combination of these features to spawn at least scattered showers and thunderstorms tonight and Saturday. Through early evening any activity should be isolated to widely scattered in nature until after 05Z when the low level jet and warm/moisture advection kick in. However, any storms that pop during the evening could be strong to severe, given MLCAPEs around 2500-3000 J/kg and lapse rates around 7.5 C/km. Shear is fairly week however, so any severe activity would be limited. Scattered showers and thunderstorms will linger across the eastern two thirds of the forecast area on Saturday as the trough bisects the area and shortwave energy continues to stream in from the north. There will be a conditional severe risk with these storms given continued steep mid-level lapse rates and decent shear. .LONG TERM...(Sunday through Friday) Issued at 258 PM CDT Fri Aug 21 2020 Semi-zonal flow dominates the north central CONUS during the long-term forecast period. Shower and thunderstorm chances in our area will be tied to shortwaves traveling through the mid-level flow regime. Most of these waves look to stay displaced across northern MN/WI as the jetstream parallels the International Border and mid-level capping builds locally through mid-week. Therefore, we look to stay overall dry, warm, and humid through Wednesday. High temperatures should range mostly in the mid 80s to mid 90s on Mon/Tue/Wed, with lows in 60s. By Thursday models prog the arrival of a front as the jet stream sags south. Timing is still highly variable depending on which model you look at, so at this point precip chances are rather low, but we should see storms return sometime in the Thursday to Friday time frame. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 720 PM CDT Fri Aug 21 2020 Convection has organized over eastern SD and grown in coverage/strength as it shifted east into western MN. This cluster is expected to continue moving ESE through this evening, potentially impacting a few TAF sites, including in and around the Twin Cities down to MKT. Not expecting much to extend north of I-94, so that will include KAXN-KSTC for seeing some TSRA activity. Difficult to say if it will progress into western WI but will monitor and amend as needed. Winds will remain generally out of the south in the 5-10kt range then veer to SW and W tomorrow afternoon-evening. KMSP...Hourly models indicate greater chances of the western MN convection reaching KMSP in the 03z-04z timeframe and continuing thru 06z. Will likely AMD to include as such, to indicate both TSRA and strong winds associated with the convection. /OUTLOOK FOR KMSP/ SUN...VFR. Wind NE 5-10kts. MON...VFR. Wind S 5-10kts. TUE...VFR. Wind SE 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...LS LONG TERM...LS AVIATION...JPC
Hazardous weather outlook, Aug 21, 7:40 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 740 PM CDT Fri Aug 21 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 230000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 740 PM CDT Fri Aug 21 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected through tonight. There is a Marginal Risk of severe thunderstorms for much of the coverage area tonight. The primary severe threat is damaging winds though a few storms may produce large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat for an isolated severe storm will continue into Saturday, with strong, damaging winds being the main severe weather threat. There is a chance for thunderstorms on Thursday. The threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Special weather statement, Aug 21, 5:57 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
557 PM CDT Fri Aug 21 2020
MNZ047-055-220000-
Stevens-Swift-
557 PM CDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT STEVENS AND WESTERN SWIFT
COUNTIES...
At 557 PM CDT, a strong thunderstorm was located over Clinton, or 11
miles north of Ortonville, moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Morris, Appleton, Hancock, Chokio, Donnelly, Lake Hattie, Lake
Oliver, Artichoke Lake, Fish Lake, Hagen, Alberta and Danvers.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4569 9576 4515 9574 4515 9604 4518 9610
4524 9610 4524 9612 4541 9612 4541 9622
4542 9625 4568 9625
TIME...MOT...LOC 2257Z 271DEG 33KT 4547 9649
JLTSpecial weather statement, Aug 21, 6:06 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
606 PM CDT Fri Aug 21 2020
MNZ054-220000-
Lac Qui Parle-
606 PM CDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAC QUI PARLE COUNTY...
At 605 PM CDT, a strong thunderstorm was located over Milbank, moving
east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bellingham, Cerro Gordo, Nassau, Louisburg and Big Stone National
Wildlife Refuge.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.
LAT...LON 4526 9645 4527 9642 4525 9640 4525 9629
4522 9627 4522 9622 4519 9617 4519 9612
4516 9605 4498 9585 4507 9645
TIME...MOT...LOC 2305Z 281DEG 31KT 4523 9666
JLTSpecial weather statement, Aug 21, 7:00 PM CDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 700 PM CDT Fri Aug 21 2020 MNZ054>056-220100- Chippewa-Lac Qui Parle-Swift- 700 PM CDT Fri Aug 21 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAC QUI PARLE... NORTHWESTERN CHIPPEWA AND SOUTHWESTERN SWIFT COUNTIES... At 700 PM CDT, a strong thunderstorm was located near Milan, or 17 miles northwest of Montevideo, moving east at 25 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Montevideo, Appleton, Milan, Watson, Hagen, Asbury, Big Bend City, Montevideo Airport and Gluek. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in the Twin Cities. LAT...LON 4501 9605 4521 9601 4520 9542 4491 9549 TIME...MOT...LOC 0000Z 275DEG 20KT 4515 9595 JLT
Special weather statement, Aug 21, 7:55 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT Fri Aug 21 2020
MNZ049-057-058-220145-
Stearns-Kandiyohi-Meeker-
755 PM CDT Fri Aug 21 2020
...A LINE OF STORMS WILL AFFECT MEEKER...SOUTHWESTERN STEARNS AND
KANDIYOHI COUNTIES...
At 754 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Brooten to near New London to near
Prinsburg. Movement was east at 60 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Willmar, Litchfield, Cold Spring, Paynesville, Richmond, New London,
Spicer, Atwater, Watkins, Kimball, Brooten and Belgrade.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4526 9426 4498 9445 4498 9450 4490 9450
4490 9524 4526 9500 4547 9514 4554 9513
4559 9445
TIME...MOT...LOC 0054Z 270DEG 51KT 4554 9519 4526 9501 4490 9524
JLTSpecial weather statement, Aug 21, 8:00 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT Fri Aug 21 2020
MNZ065-073-220200-
Renville-Redwood-
800 PM CDT Fri Aug 21 2020
...A LINE OF STORMS WILL AFFECT NORTHEASTERN REDWOOD AND RENVILLE
COUNTIES...
At 800 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Clara City to near Echo. Movement
was east at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Redwood Falls, Olivia, Renville, Fairfax, Hector, Bird Island,
Buffalo Lake, Sacred Heart, Franklin, Morton, Danube and Lakeside.
LAT...LON 4489 9535 4489 9454 4471 9458 4471 9463
4454 9463 4448 9464 4456 9536 4470 9536
4472 9539
TIME...MOT...LOC 0100Z 275DEG 22KT 4489 9531 4458 9538
JLTSpecial weather statement, Aug 21, 8:43 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
843 PM CDT Fri Aug 21 2020
MNZ058-059-065>068-220230-
McLeod-Carver-Sibley-Renville-Meeker-Wright-
843 PM CDT Fri Aug 21 2020
...A LINE OF STORMS WILL AFFECT SOUTHWESTERN WRIGHT...SOUTHEASTERN
MEEKER...WESTERN SIBLEY...MCLEOD...NORTHWESTERN CARVER AND EASTERN
RENVILLE COUNTIES...
At 843 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Watkins to near Litchfield to near
Hector to near Morton. Movement was east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Hutchinson, Glencoe, Montrose, Cokato, Winsted, Howard Lake, Lester
Prairie, Dassel, Winthrop, Fairfax, Hector and Bird Island.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.
LAT...LON 4510 9388 4489 9397 4463 9424 4448 9440
4457 9503 4480 9487 4509 9451 4513 9449
TIME...MOT...LOC 0143Z 291DEG 30KT 4525 9438 4508 9445 4476 9475 4453
9503
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:00 PM CDT | Special Weather Statement | MPX | Chippewa | 60 min |
| Aug 21, 7:20 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Pope, Swift | 55 min |
| Aug 21, 7:55 PM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Stearns | 50 min |
| Aug 21, 8:00 PM CDT | Special Weather Statement | MPX | Renville | 60 min |
| Aug 21, 9:07 PM CDT | Special Weather Statement | MPX | Carver, Wright | 38 min |
| Aug 21, 9:37 PM CDT | Special Weather Statement | MPX | Anoka, Carver, Hennepin, Ramsey, Scott | 53 min |
| Aug 21, 10:12 PM CDT | Special Weather Statement | MPX | Le Sueur | 48 min |
| Aug 21, 10:27 PM CDT | Special Weather Statement | MPX | Renville | 33 min |
| Aug 21, 11:19 PM CDT | Special Weather Statement | MPX | Sibley | 41 min |
| Aug 22, 12:13 AM CDT | Special Weather Statement | MPX | Nicollet | 3 hr |
| Aug 22, 1:22 AM CDT | Flash Flood Warning | MPX | Blue Earth, Brown, Nicollet | 4 hr |
| Aug 22, 1:25 AM CDT | Special Weather Statement | MPX | Faribault, Freeborn, Steele, Waseca | 3 hr |
| Aug 22, 6:51 AM CDT | Special Weather Statement | MPX | Sherburne | 39 min |
| Aug 22, 8:47 AM CDT | Special Weather Statement | MPX | Morrison | 43 min |
| Aug 22, 9:26 AM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 64 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.